Image Credit: Photo by NIH: https://flic.kr/p/nQg4F7
Lake Erie College of Osteopathic Medicine-Bradenton
The provision of local and regional anesthesia is a core part of emergency medicine. Toxicity as a result of the administration of local anesthetics is exceedingly rare, but it does occur, and may even be more common than malignant hyperthermia. Many outpatient facilities provide local or regional anesthesia and may not be prepared to handle severe toxicity. Emergency physicians should be prepared to deal with this rare but catastrophic outcome if it occurs following anesthesia either in their own department or in another setting.
Local Anesthesia Systemic Toxicity
|This post was peer reviewed.|
Click to learn more.
The mechanism of LAST is not clear, with theories regarding the etiology of the CNS and cardiac toxicity ranging from sodium channel blockade to mitochondrial poisoning. It does seem that lidocaine has a greater tendency to affect the CNS first, whereas bupivacaine has a greater predilection for causing cardiac toxicity.
It is important to note that LAST can develop even without exceeding the “maximum” dosage of anesthetics for anesthesia. Any patient can develop LAST, but there are certain characteristics that increase the risk of toxicity and may require anesthetic dose reduction. These include:
- Extremes of age <4 mo or >70yr)
- Cardiac conduction defect
- Ischemic heart disease
- Low body weight
The American Society of Regional Anestheisa and Pain Medicine (ARSA) published a clinical guideline for the treatment of LAST in 2012. The checklist can be accessed here: https://www.asra.com/content/documents/checklist-for-local-anesthetic-toxicity-treatment-1-18-12.pdf.
According to their recommendations, airway support is the most important priority. Following control of the airway, seizures can be addressed, preferably with benzodiazepines. Propofol should be avoided due the risk of hemodynamic instability. In cases of cardiac arrest, modification to normal ACLS algorithms is advised including decreased dosage of epinephrine (<1ug/kg) due to the arrythmogenic potential of epinephrine and because animal data suggests worse outcomes. Other modifications include avoidance of lidocaine, procainamide, vasopressin, Calcium channel blockerss and Beta-Blockers. Cardiopulmonary bypass (ECMO) is also suggested as a bridging therapy in cases of treatment-resistant cardiac arrest. [2,4,5,6]
Probably the most exciting development in the treatment of LAST has been the introduction of intravenous lipid emulsion (ILE) as a treatment. Successful ILE usage was first reported in 2006 in a case of bupivacaine induced cardiac arrest treated by IV administration of a 20% lipid emulsion (The commonly referred to “Intralipid” is a brand name of a 20% emulsion for IV injection). Since that time, there have been numerous case reports and series describing successful ILE resuscitations of LAST associated cardiac arrest. Many of these reports are dramatic, including numerous cases of prolonged but unsuccessful resuscitation attempts which finally result in almost immediate ROSC following intralipid administration. There is also some evidence that intralipid therapy can treat the neurologic symptoms of LAST.
The mechanism by which intralipid therapy treats LAST is still being explored. There are several proposed mechanisms; leading proposals include that intralipid provides a “lipid sink” reservoir for sequestration lipid soluble xenobiotic drugs and that intralipid provides an alternative source of energy to myocytes.
Complications of intralipid therapy do not appear to be common, but there are some reports of side effects. Following ILE administration, some laboratory studies are impossible to obtain due to lipemia. There has been at least one case report of asymptomatic hyperamylasemia following lipid infusion. There has also been a case report of acute pancreatitis and ARDS following ILE for TCA overdose. One recent case report describes a death in a renal transplant patient with a polypharmacy overdose which was treated with ILE, resulting in blockage of their continuous veno-venous hemofiltration filter by lipemic blood.
A Note on Lipid Emulsion and Other Drugs
As of 2014 approximately 103 case reports use of lipid therapy have been described, the vast majority reporting positive results. The vast majority of reported cases involve treatment for LAST, but there are also now case reports of successful treatment of a wide variety of overdoses, mostly (but not exclusively) of highly lipid soluble medications. A systemic review of many of these non-LAST overdoses found strong evidence supporting ILE only in the case of bupropion toxicity; ILE causation of improvement in other cases were rated a mix of “probable”, “possible”, or “unlikely.” Nevertheless, ILE has been proposed as a treatment for the following medications: [10,11]
- Local anesthetics: (Ropivacaine, bupivacaine, levobupivicaine, mepivicaine, lidocaine). Most reports were in cases of nerve blocks.
- Psychiatric Medications: Bupropion and lamotrigine; Quetiapine and diazepam, Haloperidol, Sertralie, Zolpidem, imipramine, doepin, venlafaxine, amitryptaline
- CCBs: Verapamil, diltiazem, amlodipine
- BBlockers: atenolol, carvedilol, propranolol, nebivolol
- Other: glyophosphate herbicide 
Summary of Expert-Advised Treatment for LAST:
- Airway Management
- CPR if in cardiac arrest
- Benzos if having seizures
- Lipid rescue therapy if no response to previous treatment
ILE can be stored at room temperature and comes supplied as 500mL bags, which should be sufficient in most cases. This is a rarely used treatment, so some facilities keep a copy of the ARSA checklist or a similar checklist with the bags.
- Dosage: 20% emulsion, 1.5ml/kg lean body mass infusion over the first minute
- Repeat bolus 1 or 2 times if no effect
- Continuous infusion 0.25mL/kg/min, Double infusion to 0.5 mL/kg/min if BP still low
- Continue until 10 minutes after stability
- Maximum is 10mL/kg over 1st 30 minutes
Cases of use of intralipid are also being collected by Dr. Weinberg, the author of lipidrescue.org, and can be submitted directly to the website.
1. Weinberg GL. In defence of lipid resuscitation. Anaesthesia. 2006;61(8):807-8.
2. Neal JM, Bernards CM, Butterworth JF, et al. ASRA practice advisory on local anesthetic systemic toxicity. Reg Anesth Pain Med. 2010;35(2):152-61.
3. Dorf E, Kuntz AF, Kelsey J, Holstege CP. Lidocaine-induced altered mental status and seizure after hematoma block. J Emerg Med. 2006;31(3):251-3.
4. Weinberg GL. Lipid emulsion infusion: resuscitation for local anesthetic and other drug overdose. Anesthesiology. 2012;117(1):180-7.
5. Neal JM, Mulroy MF, Weinberg GL. American Society of Regional Anesthesia and Pain Medicine checklist for managing local anesthetic systemic toxicity: 2012 version. Reg Anesth Pain Med. 2012;37(1):16-8.
6. Weinberg GL. Treatment of local anesthetic systemic toxicity (LAST). Reg Anesth Pain Med. 2010;35(2):188-93.
7. Rosenblatt MA, Abel M, Fischer GW, Itzkovich CJ, Eisenkraft JB. Successful use of a 20% lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest. Anesthesiology. 2006;105(1):217-8.
8. Cao D, Heard K, Foran M, Koyfman A. Intravenous lipid emulsion in the emergency department: a systematic review of recent literature. J Emerg Med. 2015;48(3):387-97.
9. Rodríguez B, Wilhelm A, Kokko KE. Lipid emulsion use precluding renal replacement therapy. J Emerg Med. 2014;47(6):635-7.
10. Cave G, Harvey M, Graudins A. Intravenous lipid emulsion as antidote: a summary of published human experience. Emerg Med Australas. 2011;23(2):123-41.
11. Cave G, Harvey M. Intravenous lipid emulsion as antidote beyond local anesthetic toxicity: a systematic review. Acad Emerg Med. 2009;16(9):815-24.